Lake Huron, 2006

Marine Thunderstorm Winds in Lake Huron, July 17, 2006

July 17, 2006 · NWS APX · 11 events in 6 counties and zones

7 marine thunderstorm wind, 4 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 17, 9:45 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 9:45 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1045 AM EDT MON JUL 17 2006

.UPDATE...12Z SURFACE ANALYSIS SHOWS COLD FRONT LYING ACROSS WESTERN
LAKE SUPERIOR/NORTHWEST WI/SOUTHERN MN...4-5MB/3H PRESSURE RISES
BEHIND THE BOUNDARY ACROSS NORTHERN MN HELPING PUSH THINGS ALONG.
12Z APX SOUNDING SHOWING DRY ELEVATED MIXED LAYER CHARACTERISTICS
WITH A NEARLY DRY ADIABATIC LAYER 800-500MB.  LOW LEVEL MOIST LAYER
JUST BELOW 850MB (WITH OBSERVED 850MB DEW POINT/DEW POINT DEPRESSION
OF -6C/28C RESPECTIVELY).  SOUNDING IS CAPPED OFF IN THE 850-800MB
LAYER...AND THE PROBLEM FOR THIS AFTERNOON IS THAT IT IS GOING TO
REQUIRE SOME WORK TO OVERCOME THIS.  MODIFIED APX SOUNDING FOR 91/66
YIELDS IMPRESSIVE MLCAPE OVER 3300 J/KG...AND A CINH OF NEARLY 150
J/KG (A 92/71 PARCEL CUTS THE CINH IN HALF).  GRB 12Z SOUNDING
SIMILAR...93/73 PARCEL YIELDS MLCAPE NEARLY 4500 J/KG...AND MLCINH
150 J/KG.  WATER VAPOR IMAGERY SHOWS WELL DEFINED SHORT WAVE TROUGH
CROSSING WI...THIS CERTAINLY WONT HURT THE CAUSE IN TERMS OF
PROVIDING SOME LIFT TO HELP WEAKEN INVERSION...THOUGH A GOOD DEAL OF
CLOUD COVER OUT AHEAD OF IT (MOSTLY HIGH BASED AC/ACCAS) COULD PUT A
BIT OF A DAMPER ON HEATING.  GFS/NAM FORECASTS FROM THIS MORNING DID
SHOW A GOOD 2-3C COOLING AT 700MB THIS AFTERNOON...SOMEWHAT
INTERESTING GIVEN DRY ADIABATIC NATURE OF OBSERVED APX SOUNDING
(LIFTING A DRY ADIABATIC LAYER DRY ADIABATICALLY ISNT GOING TO TIP
THE LAPSE RATE ANY MORE UNSTABLE).  NAM ALSO A GOOD 4C COLDER AT 12Z
THAN OBSERVED IN THE 850-625MB LAYER.  RUC SOUNDINGS PROBABLY MORE
REALISTIC IN KEEPING MID LEVEL TEMPERATURES WARM THROUGH THE
AFTERNOON...BUT DOES SHOW SOME WEAKENING OF THE LOW LEVEL CAP
(MODIFIED RUC SOUNDINGS FOR 90/70 SHOW CINH DROPPING CLOSER TO 60
J/KG).  COLD FRONT WILL PUSH INTO EASTERN UPPER BY MID AFTERNOON...
THEN SWEEP THROUGH NORTHERN LOWER BY MID TO LATE EVENING.

SO JUST A MATTER OF PLAYING THE WAITING GAME NOW...IF LOW LEVEL CAP
CAN WEAKEN WITH FORCING AND DEW POINTS CAN REMAIN IN THE UPPER 60S/
NEAR 70 PROSPECTS FOR CONVECTION WILL IMPROVE GREATLY.  IF/WHEN
THINGS START TO GO IT SHOULD BE POTENTIALLY PRETTY EXPLOSIVE GIVEN
ALL THE ENERGY STORED UP IN THE LOWER LAYERS.  WILL BE SENDING UP AN
18Z SOUNDING TO MONITOR CAP BEHAVIOR.  HIGH INSTABILITY WILL STILL
PROVIDE A GOOD HAIL THREAT DESPITE HIGH FREEZING LEVELS (ABOVE 14K
FEET)...0-6KM SHEAR VALUES OF 30-40KTS MARGINALLY SUPPORTIVE OF
STORM ROTATION.  OF MORE IMPORTANCE STEEP MID LEVEL LAPSE RATES/DRY
AIR RELATED TO ELEVATED MIXED LAYER...COMBINED WITH UNIDIRECTIONAL
WIND PROFILES ALOFT WILL CREATE SIGNIFICANT DAMAGING WIND POTENTIAL.

JPB

&&

.PREV DISCUSSION...ISSUED 434 AM EDT MON JUL 17.

SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING FLAT UPPER
RIDGE OVER THE SRN TWO-THIRDS OF THE COUNTRY WEST OF THE OHIO RIVER
VALLEY...WHILE BRISK WESTERLY FLOW TRAVERSED THE NRN THIRD.
SHORTWAVE IS CURRENTLY DROPPING THROUGH SRN MANITOBA WHILE EMBEDDED
WEAKER/MORE DIFFICULT TO DISTINGUISH WAVES ARE WORKING ACROSS
SD...SE MN...AND LAKE SUPERIOR. IN THE MID LEVELS...WARM AIR AROUND
700MB NEAR +13C (PER ACARS/TAMDAR SOUNDINGS AT 03Z)...BUT LAPSE
RATES ABOVE THIS WARM AIR (H7-H5) ARE VERY STEEP...AT 7.5-8 C/KM.
MOISTURE AT H7 IS RATHER SCANT...WITH ONLY A FEW SITES REPORTING
SOME SCATTERED 10KFT CLOUD. THERE IS A BETTER COVERAGE OF HIGHER
LEVEL CLOUDS ACROSS WISCONSIN...WHILE EARLIER CONVECTION FROM NE MN
HAS LEFT SOME SCT-BKN 6KFT MOISTURE ACROSS EASTERN LAKE SUPERIOR.
NRN MICHIGAN WAS ON THE LEFT/TAIL END OF ONE DEPARTING 40KT H8 LLJ
NOSING ACROSS SRN LAKE HURON WHICH IS TAKING WITH IT SOME OF THE
HIGHER H8 TD VALUES AROUND +15C...WHILE SECOND 35-40KT LLJ IS
POINTING INTO SW ONTARIO POOLING +16C H8 TD AIR INTO THE ARROWHEAD
OF MN. THIS LATTER LLJ IS JUST AHEAD OF A SFC LOW PRESSURE OVER
INTERNATIONAL FALLS...WHICH HAS A TRAILING COLD FRONT WORKING DOWN
INTO THE DAKOTAS. EAST OF THE LOW...WARM FRONT SEEN JUST NORTH OF
THE WESTERN PORTION OF LAKE SUPERIOR...WHICH THEN TURNS INTO MORE OF
A STATIONARY BOUNDARY DRAPED ACROSS FAR SRN ONTARIO. MID LEVEL WINDS
WERE 35-45KTS ACROSS EASTERN UPPER (25-35KTS NRN LOWER)...WITH 0-6KM
BULK SHEAR VALUES OF 40-50KTS EASTERN UPPER (20-30KTS NRN LOWER).
TEMPS WERE VERY WARM WITH 70S AND LOW 80S ACROSS THE REGION AND
GENERALLY LIGHT SW FLOW UNDER 10 KTS...WITH SOME GUSTINESS OVER THE
LAKES.

FORECAST CONCERNS...THUNDERSTORM AND SEVERE POTENTIAL INTO EARLY
THIS EVENING WITH THE APPROACH OF THE COLD FRONT...AND MARINE WIND
AND WAVES THROUGH ALL OF TONIGHT FOR THE NEARSHORE AREAS. THEN...
AFTER A BEAUTIFUL TUESDAY/TUESDAY NIGHT...MOISTURE AND INSTABILITY
RETURNS WEDNESDAY AND MAINLY WEDNESDAY NIGHT FOR THUNDERSTORM
CHANCES.

TODAY...WITH DEPARTING LLJ AND BETTER H8 MOISTURE...WARM H7 TEMPS
CAPPING THE ATMOSPHERE...AND GREATEST FORCING WELL TO OUR WEST...
FEEL THAT WE WILL NOT HAVE TO BE DEALING WITH SHOWERS AND
THUNDERSTORMS RIGHT OFF THE BAT THIS MORNING. THIS EVEN THOUGH LAPSE
RATES ARE SO STEEP...MOISTURE AND LIFT ARE JUST NOT QUITE THERE.
COULD MAYBE SEE A FEW STRAY SHOWERS MOVING THROUGH FAR NE LOWER AND
EASTERN UPPER. WILL GO WITH AN EARLY MORNING ISOLATED WORDING. LOOKS
LIKE FRONTAL PASSAGE HAS BEEN DELAYED BY A COUPLE HOURS. SFC COLD
FRONT NOW DEPICTED TO ROLL THROUGH EASTERN UPPER AROUND 18Z...THEN
NRN LOWER BY 02Z. WITH WHAT LOOKS LIKE MINIMAL CLOUDINESS TO START
OFF THE DAY...HEATING CAN BECOME FAIRLY INTENSE...PARTICULARLY FOR
NRN LOWER. WITH H8 TEMPS IN THE 20-22C RANGE...HIGHS WILL TOP OUT TO
ONLY THE MIDDLE 80S EASTERN UPPER (FRONT EARLIER) TO AS WARM AS THE
MIDDLE 90S ACROSS SE SECTIONS OF NRN LOWER. MODIFYING SOUNDINGS WITH
THESE TEMPS...AND SFC TDS IN THE MIDDLE AND UPPER 60S POOLING ALONG
THE FRONT...YIELD 2500 J/KG MLCAPE NEAR THE THUMB WITH 2000J/KG IN
EASTERN UPPER. BIG QUESTION FOR EASTERN UPPER WILL BE WHETHER OR NOT
TEMPS CAN GET WARM ENOUGH TO ELIMINATE AN ESTIMATED 70 J/KG OF CAP
AT FRONTAL PASSAGE TIME...OR WILL THE FRONT/SHORTWAVE FORCING (5-10
UNITS H8-H5 -DIVQ) AND WARMING TEMPS COMBINATION BY ENOUGH. WITH ALL
OF THE SYNOPTIC FEATURES IN PLAY AND SLOWER FRONTAL PASSAGE...HAVE
TO BELIEVE IN THE LATTER SCENARIO HERE. WITH SFC LOW DEEPENING WITH
TIME...AND FRONT REACHING THE SE CWA AT PEAK HEATING...AM EXPECTING
SHOWERS AND THUNDERSTORMS TO NOT ONLY DEVELOP ALONG THE SFC COLD
FRONT...BUT EXPAND IN COVERAGE THROUGH THE AFTERNOON AND EARLY
EVENING. 0-6 AND 0-3KM BULK SHEAR BETWEEN 35 AND 40 KTS WITH MID
LEVEL WINDS AT 40-50KTS AND FAIRLY UNIDIRECTIONAL FLOW...LEADING TO
LINEAR STORM TYPE WITH EMBEDDED SUPERCELLS AND POSSIBLE BOW ECHOES.
WILL HIGHLIGHT DAMAGING WINDS AND LARGE HAIL IN THE HWOAPX.

TONIGHT...STORMS SHOULD BE WELL DEVELOPED SOUTH OF M-32 BY EARLY
THIS EVENING...AND CONTINUING TO TRACK SOUTH ALONG WITH THE SFC COLD
FRONT. SEVERE WEATHER CHANCES WILL PERSIST INTO THE EARLY TO LATE
EVENING AS STORMS EXIT THE THUMB REGION AROUND 10 PM. BEHIND THE
COLD FRONT...H8-H5 THETA-E DROPS TO 312K UNDER DRYING AND
SUBSIDENCE. WOULD FULLY EXPECT SKIES TO BECOME MOSTLY CLEAR MANY
AREAS OVERNIGHT...ESPECIALLY EASTERN UPPER/FAR NRN LOWER. AIR MASS
WILL FEEL MUCH DIFFERENT THAN THE ONE WE ARE IN NOW. COOLER LOWS
WITH READINGS DIPPING TO THE 50S MOST AREAS...WITH LOWER 60S NEARER
THE THUMB.

TUESDAY AND TUESDAY NIGHT...WONDERFUL WEATHER HERE. DRY AIR MASS IN
PLACE WITH SFC HIGH PRESSURE SWEEPING THROUGH THE REGION. MAYBE SOME
AFTERNOON SCATTERED CUMULUS WITH A TOUCH OF HIGH LEVEL CIRRUS. SO
MOSTLY SUNNY AND PRECIP FREE. HIGHS TUESDAY WILL BE IN THE LOW TO
MID 80S WITH NIGHTTIME LOWS IN THE 50S.

WEDNESDAY...TRANSITION DAY. SFC HIGH DEPARTS TO THE EAST AND RETURN
SOUTHERLY FLOW COMMENCES. H8 TEMPS CREEP BACK UP INTO THE MID TO
UPPER TEENS. THIS WILL RESULT IN MID TO UPPER 80S NRN LOWER LOW TO
MID 80S EASTERN UPPER. THERE WILL BE SOME LATE DAY THETA-E ADVECTION
ARRIVING FROM THE WEST AHEAD OF NEXT LOW PRESSURE/COLD FRONT THAT
WILL BE WORKING INTO THE UPPER MISSISSIPPI VALLEY...BUT AIR MASS
WILL BE QUITE DRY INITIALLY. WITH SYNOPTIC FEATURES WELL WEST OF NRN
MICHIGAN...SHOULD BE A PRECIP-FREE DAY. THEREFORE...HAVE REMOVED ALL
BUT WESTERN CHIP/MACK FROM 30% CHANCE OF THUNDERSTORMS. COULD VERY
WELL SEE THIS FINAL CHANCE ELIMINATED IF PATTERN HOLDS.

WEDNESDAY NIGHT AND THURSDAY...DECENT SHORTWAVE TROUGH DIGS INTO
WESTERN LAKE SUPERIOR AND SFC FRONT MAKES IT INTO THE AREA BY 12Z.
LLJ OF 30-40KTS DRAPES ACROSS CENTRAL LOWER AND THETA-E ADVECTION IS
MAXIMIZED OVERNIGHT FOR BEST CHANCE OF SHOWERS AND STORMS. THIS
CONVECTION LOOKS TO CONTINUE INTO THURSDAY MORNING...FOR MAINLY NRN
LOWER. KEPT A SMALL CHANCE FOR REMNANT ACTIVITY THURSDAY NIGHT DUE
TO LOWER CONFIDENCE WITH THE TIMING ISSUES...BUT COULD SEE THIS
PERIOD BEING DRY AS WELL...IF PATTERN HOLDS.

NO OTHER CHANGES TO THE FORECAST.  SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 17, 10:58 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT MON JUL 17 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-181000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1158 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY
BECOME SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING
WIND GUSTS IN EXCESS OF 70 MPH.  LARGE HAIL UP TO ONE INCH IN
DIAMETER WILL ALSO BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE BETWEEN NOON AND 5 PM IN EASTERN UPPER MICHIGAN...AND
BETWEEN 3 AND 10 PM IN NORTHERN LOWER.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN
BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE
MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY...AND THEN
AGAIN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.  DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY AND RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.

JPB

Event by event

7 marine thunderstorm wind, 4 marine hail. Local standard time, as filed.

Marine Hail, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
July 17, 1:20 PM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island marine zone, 4 mi E of Mackinaw City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 17, 1:20 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 15 mi NE of Cheboygan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 17, 1:41 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 8 mi WNW of Forty Mile Point
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 17, 1:41 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 8 mi WNW of Forty Mile Point
Measured
0.88 in hail
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 17, 2:52 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi NW of Presque Isle Light
Measured
36 kt (41 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
July 17, 2:52 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Presque Isle Light
Measured
36 kt (41 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Hail, Presque Isl Lt to Sturgeon Pt Mi

When
July 17, 4:15 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 5 mi SE of Presque Isle Light
Measured
2.5 in hail
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 17, 5:30 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 2 mi SW of Tawas Point
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 17, 5:38 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 12 mi E of East Tawas
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 17, 7:15 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 1 mi SE of Tawas Point
Measured
44 kt (51 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 17, 7:19 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 12 mi E of East Tawas
Measured
44 kt (51 mph) measured gust
Reported by
COASTAL OBSERVING STATION

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522990, 5522991, 5522992, 5522993, 5522994, 5522995, 5522996, 5522997, 5522998, 5522999, 5523000.